Alert archive / Colorado / Red Flag Warnings in 2019

Red Flag Warning 17, NWS Denver/Boulder, CO

October 16, 20194 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Oct 16, 2019, 2:17 PM MDT for 4 counties in Colorado. It took effect at Oct 17, 2019, 11:00 AM MDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 16, 2019, 2:17 PM MDT (20:17 UTC)
In effect from
Oct 17, 2019, 11:00 AM MDT
Expired
Oct 17, 2019, 2:41 PM MDT
In force
4 hr
Issued by
NWS Denver/Boulder, CO

Counties Grand County, CO, Jackson County, CO, Park County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 131 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2019-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2019-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3658 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

579 
WWUS85 KBOU 162017
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
217 PM MDT Wed Oct 16 2019

...CRITICAL FIRE WEATHER CONDITIONS THURSDAY...

.A combination of very low humidity combined with increasing
southwest winds will bring high fire danger to the high mountain
valleys on Thursday. Winds are expected to be a little lighter in
the foothills and Palmer Divide.

COZ215-216-241-162130-
/O.CAN.KBOU.FW.A.0009.191017T1700Z-191018T0100Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Elbert/Central and East Douglas Counties Above 6000 Feet-
217 PM MDT Wed Oct 16 2019

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR THE FRONT RANGE FOOTHILLS AND PALMER DIVIDE...FIRE
WEATHER ZONES 215...216...AND 241...

The National Weather Service in Denver has cancelled the Fire
Weather Watch.

While humidities will be very low and in the single digits in some
areas, winds will only reach speeds of 5 to 15 mph, with a few 
gusts up to 20 mph. 

$$

COZ211-213-214-170430-
/O.UPG.KBOU.FW.A.0009.191017T1700Z-191018T0100Z/
/O.NEW.KBOU.FW.W.0017.191017T1700Z-191018T0100Z/
Jackson County Below 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
Central and Southeast Park County-
217 PM MDT Wed Oct 16 2019

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE HIGH MOUNTAIN
VALLEYS...FIRE WEATHER ZONES 211...213...AND 214...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from 11 AM to 7 PM MDT Thursday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zones 211...213 and 214.

* Winds...Southwest 10 to 20 mph with gusts up to 30 mph.

* Timing...Thursday afternoon through the early evening hours

* Relative Humidity...As low as 8 percent.

* Impacts...Conditions could be favorable for rapid ignition, 
  growth and spread of fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
191 
WWUS85 KBOU 170329
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
929 PM MDT Wed Oct 16 2019

...CRITICAL FIRE WEATHER CONDITIONS THURSDAY...

.A combination of very low humidity combined with increasing
southwest winds will bring high fire danger to the high mountain
valleys on Thursday. Winds are expected to be a little lighter in
the foothills and Palmer Divide.

COZ211-213-214-171130-
/O.CON.KBOU.FW.W.0017.191017T1700Z-191018T0100Z/
Jackson County Below 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
Central and Southeast Park County-
929 PM MDT Wed Oct 16 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MDT
THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE HIGH MOUNTAIN
VALLEYS...

* Affected Area...Fire Weather Zones 211...213 and 214.

* Winds...Southwest 10 to 20 mph with gusts up to 30 mph.

* Timing...Thursday afternoon through the early evening hours

* Relative Humidity...As low as 8 percent.

* Impacts...Conditions could be favorable for rapid ignition, 
  growth and spread of fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
341 
WWUS85 KBOU 170923
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
323 AM MDT Thu Oct 17 2019

...CRITICAL FIRE WEATHER CONDITIONS THURSDAY...

.A combination of very low humidity combined with increasing
southwest winds will bring high fire danger to the high mountain
valleys this afternoon. Winds are expected to be a little lighter
in the foothills and Palmer Divide.

COZ211-213-214-171730-
/O.CON.KBOU.FW.W.0017.191017T1700Z-191018T0100Z/
Jackson County Below 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
Central and Southeast Park County-
323 AM MDT Thu Oct 17 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE
HIGH MOUNTAIN VALLEYS...

* Affected Area...Fire Weather Zones 211...213 and 214.

* Winds...Southwest 10 to 20 mph with gusts up to 30 mph.

* Timing...This afternoon through the early evening hours

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions could be favorable for rapid ignition, 
  growth and spread of fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
737 
WWUS85 KBOU 172041
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
241 PM MDT Thu Oct 17 2019

COZ211-213-214-172145-
/O.CAN.KBOU.FW.W.0017.000000T0000Z-191018T0100Z/
Jackson County Below 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
Central and Southeast Park County-
241 PM MDT Thu Oct 17 2019

...RED FLAG WARNING FOR THE HIGH MOUNTAIN VALLEYS IS CANCELLED... 

The National Weather Service in Denver has cancelled the Red Flag
Warning.

Variable cloudiness through today helped to keep temperatures in
North Park, Middle Park and South Park cooler than expected. The
cooler temperatures also caused winds to be lighter than
anticipated. Dangerous fire behavior conditions are no longer
expected this afternoon, and the Red Flag Warning has been
cancelled.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Oct 16, 9:34 AM MDT, 4 hours 43 minutes earlier.

Area forecast discussion, Oct 16, 9:34 AM MDT, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
934 AM MDT Wed Oct 16 2019

.UPDATE...
Issued at 934 AM MDT Wed Oct 16 2019

The plume of upper level moisture is a little higher than
expected, resulting in an expansive and slightly thicker cloud
deck. There's a pretty shallow but sharp inversion noted on the
12Z Denver sounding. As a result of the clouds and shallow cold
pool, we'll have to trim high temperatures a few degrees from
Longmont and Fort Collins east to Greeley and Fort Morgan. Outside
of that no adjustments needed.

&&

.SHORT TERM...(Today and tonight)
Issued at 233 AM MDT Wed Oct 16 2019

An upper level ridge will track across the Central Rockies today
and tonight. Warmer air will move into the state pushing high
temperatures into the 70s across northeast Colorado. Lower and mid
levels of the airmass will remain quite dry, however there should
be some high clouds through tonight. Don't expect cloud cover to
be thick enough to affect warming today. With the warm airmass
over the area, overnight lows will be mild, though low lying areas
will be the coldest due to good radiational cooling.

.LONG TERM...(Thursday through Tuesday)
Issued at 233 AM MDT Wed Oct 16 2019

On Thursday, the high pressure ridge aloft will shift east across the
central plains as a weak upper trof pushes into the Northern
Rockies and Great Basin. The resultant flow aloft will be
increasing from the southwest across much of Colorado. At the
surface, lee trof will develop with increasing southeast winds
across far Eastern Colorado. Temperatures look to be slightly
warmer on Thursday afternoon with a slight nudge upwards of 700mb
temperatures to around +11c. Initially, airmass looks too dry for
any showers, but by Thursday evening moisture does increase in
the mountains and some support from upper jet and weak upward
ascent noted in QG fields ahead of the system. Cold advection with
the trof over night Thursday through early Friday as 700mb
temperatures drop to around zero. This will result in some snow
showers for the higher mountains but overall accumulations on the
light side, possibly a couple of inches. May see a few showers
spread over the plains on Friday afternoon behind weak frontal
passage yet marginal moisture so will keep pops on the low side.

The next stronger system expected to move across the region Saturday
night and Sunday. Model consensus for now is to take the
intensifying closed low north of Colorado and mainly across either
Nebraska or South Dakota. This scenario will give the best shot
of showers over the northern mountains with decent orographic
flow but very low chances over the plains with more wind than
showers. Still cooler temperatures expected for most areas with
readings only in the 50s across the plains on Sunday.

For early next week behind the trof, the flow aloft will become
northwest and generally dry. There is ripple in the flow which may
bring some snow showers to the mountains on Tuesday night and
Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 934 AM MDT Wed Oct 16 2019

High pressure will bring VFR conditions through tonight. High
clouds will spill across the forecast area today, but then clear
toward 00Z. Light and variable winds should eventually turn more
east or northeast toward 21Z, and then return to normal
south/southwest winds by 03Z.

&&

.FIRE WEATHER...
Issued at 233 AM MDT Wed Oct 16 2019

Elevated fire danger expected by Thursday afternoon as flow aloft
increases from the southwest along with very dry conditions and
low humidities. For now will leave the watch in place as overall
wind speeds will be marginal to meet red flag criteria. Best
chances will be over the high mountain parks with lesser threats
over the Front Range foothills. Humidities will certainly be dry
enough, 11-20 percent.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday morning through Thursday
evening for COZ211-213>216-241.

&&

UPDATE...Barjenbruch
SHORT TERM...Meier
LONG TERM...Entrekin
AVIATION...Barjenbruch
FIRE WEATHER...Entrekin
Hazardous weather outlook, Oct 16, 11:18 AM MDT, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1118 AM MDT Wed Oct 16 2019

COZ030>051-171730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1118 AM MDT Wed Oct 16 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Warm and dry conditions will continue on Thursday. Windy
conditions will increase the fire danger over the higher terrain
by Thursday afternoon. A weak weather system is expected to bring
rain and snow showers to the mountains Thursday night and Friday
morning. Any snowfall is expected to be light.

The next chance for precipitation will come Saturday night and
Sunday. The center of this storm system is expected to stay north
of Colorado. Northwest flow behind it is expected to bring periods
of mountain snow Saturday night through Monday. Areas east of the
mountains could see light rain and snow showers Sunday with
increased winds at lower elevations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Nearby

Red Flag Warnings in Colorado, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.